Congestive Heart Failure Expert Forum
diltiazm and linked angina
About This Forum:

CHF is a condition in which the heart can’t pump enough blood to meet the body’s needs. In some cases, the heart can’t fill with enough blood. In other cases, the heart can’t pump blood to the rest of the body with enough force. Some people have both problems. The term "heart failure" doesn’t mean that your heart has stopped or is about to stop working. Heart failure is a serious condition that requires medical care. This forum is a place to ask questions about CHF. Some examples are: How is CHF diagnosed? What treatment options are available for me?

If you have a question that requires immediate medical attention, or if you think you may have an emergency situation, please call your doctor or 911 IMMEDIATELY!

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

diltiazm and linked angina

Hi doctor,
I have lnked angina, spasms of the oesophagus and coronary artery.  I was put on 60mgs of diltiazm a year ago and after 7 months needed 90mgs.  My question is will I keep needing more? and what is the prognosis for linked angina patients?
Related Discussions
1884349_tn?1353818598
Hello and welcome to the forum:

I am unclear as to what you mean by "linked angina"...do you mean people who have both coronary artery disease and angina as well as esophageal spasm?  These are two different entities.

The most important thing is to identify the cause of your angina...if it is from coronary disease and/or coronary spasm, then medicines like diltiazem as well as other classes of medicines (like beta blockers and nitrates) can help alleviate the discomfort.  In some patients, the disease becomes advanced enough to require angioplasty to alleviate the discomfort.

In terms of esophageal spasm, while not life threatening, this can be quite uncomfortable and is often mistaken for coronary angina.  Identifying triggers of esophageal spasm (ie acid reflux) can sometimes help but sometimes increases in medications become neccessary to fully control this as well.

What is most important is that your doctors clearly determine the cause of your angina--ie coronary disease vs esophageal spasm because the overall treatment approach will differ.

Hope this helps.

Best,

Dr. Rich
4 Comments
Blank
627646_tn?1325174207
Hi Dr Rich,
From May 2010 to November 2010 my cardiologist and then the gastroenterologist both decided that it was both esophageal and coronary spasms causing my pain which in the UK is called linked angina and is a rare condition.  There is a small nerve between the esophogist and the coronary artery and a spasm from one can start the other off and vice versa.The gastroenterologist said he see only 3 or 4 people a year with this and that my GP may not see one.
Blank
1884349_tn?1353818598
Interesting and thanks!

All the best,

Dr. Rich

Blank
Avatar_m_tn
My 85 year old mum has been diagnosed with atrial fibrillation, high blood pressure and asthma.  Her doctors are having a problem medicating her without her feeling sick and her breathlessness is getting worse.  Their latest attempt is a beta blocker called Ramipril which I am sure that she should not be taking with asthma and an ace inhibitor along with a water tablet.

Do you know of any other patients with these conditions and if so do they have a good drug regime that we could recommend to my mothers Doctor?

Thanks
Blank
Continue discussion Blank
This Forum's Experts
1884349_tn?1353818598
Jonathan D. Rich, MDBlank
Northwestern Memorial Hospital
Chicago, IL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank